MRI pituitary, Gadolinium contrast agent will be used.very concerned about risks : reports of nephrogenic systemic fibrosis and dermopathy

At last NHS clinic endo commented briefly on my TSH being low. In fact it has been low for a long time. I said could it be secondary hypo as I had a ahead injury about 30 years ago. An MRI PITUITARY has been arranged ,but I am very concerned as I read about the nasty side effects the contrast agent Gadolinium can have ie.nephrogenic systemic fibrosis and nephrogenic systemic dermopathy .

I have pernicious Anaemia with neurological involvement still unresolved by

Hydroxocobalamin 1mg/1mlx2 months plus 5000 methylcobalamin lozenge xday ,also adrenal fatigue not controlled plus the hypothyroid condition under treated.

Endo had prescribed T3 10 mcg and 50 mcg thyroxine several months ago. I cannot take thyroxine makes me ill ( struggled on thyroxine for 10 years getting more and more ill.) So in place of thyroxine I take 3/4 grain Nature Throid and and feel a bit better, but dare not tell the endo that because NDT is forbidden!

June thyroid test results; BH

TSH . 0.02. (0.27-4.2)

FT3. 9.9. (12-22)

FT3. 4.4. (3.1-68)

The above were done privately just keep a check on things.

I still don't have the last blood test results done at the hospital in July . Hope to get them this week .

The thing is the endo wants me to take only 10 mcg of T3 for six weeks then another blood test. But I know I cannot survive on 10 mcg my pulse is slow on 10T3+ NDT3/4grs.

Temp is nearly always 35.7-8-9 at times 36.1-3-4pccasionally 36.6

To get back to my initial querie about the MRI and the contrast medium gandolinium I am really scared about undergoing the procedure at this stage as I'm not at all well with the slightest thing causing an upset. Was stung by an insect last week ang mu arm swelled up with terrible inflammation. Is the MRI really important? What can be learnt from it other than the pituitary is damaged? should I see another doctor?

Any comments will be greatly appreciated, thanks


6 Replies

  • Ellismay, I apologise for such a late response to my question on MRI contrast medium Gadolinium. Thankyou for the sites.I have concentrated on page 81 there is a lot to take in with my fog filled brain.The info is extensive and very helpful, Thankyou very much for your kindness,it is making up mind time.

    All good wishes M

  • mariolin,

    You DON"T have to have this .... I didn't as was extremely reactive last year, (in a very different place). .... BUT my (private & expensive) MRI results didn't show anything.

    I wonder, if I had agreed to the gadolinium (which no doubt makes images clearer [at whatever cost]... ), I might have had some informative result.

    It is a difficult conundrum, as whichever way you go, you will be wondering what the results would have been IF.. ? ? ? .........

    Your T3 results are still under range, which shows room for a dose increase. . TSH (although low) could correlate with this, as is usually lower when medicating T3, (due to the pituitary shutting off). Low temps are also a sign of low thyroid hormone.

  • Radd, so sorry I am late to acknowledge your reply to the MRI /

    Gadolinium contrast medium. You are right, it is a difficult conundrum! It has given me some confidence when you said I don't have to have it as you didn't last year because you were extremely reactive last year. This were I am at present with adrenals flaring up at the slightest change and if I try to increase the T3 which I feel I need (T3 4.4) low temp and cold face hands and feet,then my adrenals become even more stressed.

    There is much to be to addressed, GP is no help endo said my adrenals were working after a synacthen test in 2013 and we all know about the accuracy of the synacthen test!

    It is along story and I don't want to bore you .I put it down in my profile but it seems to get wiped out don't know why!

    Any how your reply is much appreciated,Allgood wishes

  • What is the reason for the test....because your TSH is low? Not a good reason. Since you are already being sneaky (and I congratulate you for that), why not raise your NDT to one grain. You can also acquire T3 if need be. I would think they would try to get some optimal levels before they start pursuing something like this without really valid reasons. You should always weigh the risks. I'm not sure doctors care as much about that as opposed to other factors. I have refused so many tests myself as I find that's all they want to do. When it comes to making decisions regarding those tests it's actually a waste. I've had blood tests that are off and yet they don't reach conclusions. It's a good thing I do, lol. If I can convince you of anything, it's to take your own health very seriously and do some necessary investigating yourself. There are probably 50 reasons why you can't get your levels optimal rather than an injured pituitary.

    There are many fine experts on You Tube who really understand thyroid issues. John Bergman, Isabella Wentz, this one today I listened to has a great explanation for what goes wrong recommended by a member, Lia. Knowledge is power....

  • Hi Mariolin, I have been down this route too and struggled for many years before I began to realise how significant the low TSH is. I too had a very low TSH and as the years went by it became undetectable, not surprisingly I nearly died because of being messed about by various Endos and Gps. Finally with some help from people on here I found some answers: When your TSH is very low you cannot convert T4 to the active form of T3, instead T4 is all converted to Reverse T3 which is inactive and blocks any T3 working in the body. Hence you feel awful with chronic hypothyroidism. I too have had a head injury about 25 years ago and I am now told by the Neuros that it is quite common for the pituitary (which produces TSH) to stop working over time when a violent shock goes through the brain from a head injury. I have had several MRIs but nothing is visible of the damage on my pituitary and generally this type of damage starts to appear about 20 to 25 years after the injury.

    I take just T3 and am now feeling much better, I am now much more active, have lost 3.5 stone in weight and my brain is functioning better. However the damage in my brain is now beginning to cause more problems and I have developed Epilepsy too. Wonderful! Its now under control with medication but I suspect the rest of my pituitary is now slowly giving up the ghost and causing more problems.

    Hope this helps,


  • Hi Heathermr, kind of you to reply to my question re. MRI with contrast medium Gandolinium, sorry you have had a rough time and all because an unfortunate accident followed by incompetent Drs. who prefer to stick to guidelines rather than consider the patient and make it their business to to be better informed.

    Did you have to get help from private consultants? I was interested to read that you were told by a neurologist that it is quite common for the pituitary to,shut down over time when a violent shock goes through the brain from a head injury and this starts to appear 20-25 years after head injury.

    So glad you feel much better on T3 only.I was on T3+ 1/2grNDt prescribed by a private thyrodologist and hydrocortisone switched to Prednisolone for 5years then I had a stroke lol!

    Later I was diagnosed with pernicious Anaemia with High homocysteine and Methylmalonic acid wich are waste products that build up if you are low on B12 and that can cause cardiovascular accidents.

    Am still very worried about having the MRI with Gandolinium contrast agent .I guess it is my decision !

    I so glad you are much more active,thank you so much for your in put, it is good to share Knowledge and experiences.

    All good wishes